Georgia, 2018

Hail and Damaging Winds in Georgia, June 16 to 17, 2018

June 16 to 17, 2018 · NWS FFC · 16 events in 11 counties and zones

, abundant moisture and strong afternoon heating resulted in widespread thunderstorms each afternoon and evening. A few severe thunderstorms were reported each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$165,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Despite weak upper-level ridging across the southeastern U.S., abundant moisture and strong afternoon heating resulted in widespread thunderstorms each afternoon and evening. A few severe thunderstorms were reported each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 16, 9:47 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 16, 9:47 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1047 AM EDT Sat Jun 16 2018

.UPDATE...

Ongoing forecast looks in good shape as area of stratus and fog
continues to burn off from north to south. East of this area,
already seeing mixed layer CAPE values in excess of 2500 J/KG and
with convective temp already reached, should not be long for
development. Current gradient portrayed in grid looks on target
with best chances over SW zones but may beef up values on east
portion given aforementioned instability.

&&

Deese

&&

.PREV DISCUSSION... /issued 729 AM EDT Sat Jun 16 2018/

PREV DISCUSSION... /Issued 356 AM EDT Sat Jun 16 2018/

SHORT TERM /Today through Sunday/...
High pressure ridge aloft is centered over the ARKLATEX, while a
longwave trough is situated along the eastern seaboard. A shear axis
is bi-secting the state of GA. At the surface, a weak frontal
boundary continues across northern GA.

Hi-res models are showing isolated to scattered coverage of storms
today. Do think there will be two main areas for convective
development today, the higher terrain of NE GA and areas along and
south of I-20. A bit more coverage is expected on Sunday, as cooler
temperatures aloft will serve to steepen the lapse rates a bit.
Steering flow remains aob 10kt for today, so storms will continue to
be slow moving, heavy rain producers. Winds are bit higher in the
boundary layer on Sunday, so storms will move a bit more, but remain
locally heavy rainfall producers.

As usual, strong storms are likely each day producing gusty winds,
frequent lightning strikes and locally heavy rainfall. Isolated
severe thunderstorms cannot be ruled out. Any severe thunderstorm
that develops will have the potential to produce damaging wind gusts
and hail. If you have outdoor plans this weekend, keep weather
aware. If you hear thunder, you are close enough to be struck by
lightning. Also, heat indices will creep into the upper 90s today
and will be in the lower to middle 90s on Sunday. If you will be
outdoors for long periods of time, take breaks to cool off and stay
hydrated.

NListemaa

LONG TERM /Sunday Night through Friday/...
Extended period continues to be largely dominated by broad high
pressure ridge over the eastern US. Weak low pressure over the
state will dampen out by Monday, though the better moisture will
remain over the state. The high pressure ridge will help to
suppress diurnal convection somewhat, but there remains enough
moisture, instability and heating to trigger isolated to scattered
convection each afternoon and evening. Ridge axis moves eastward
by mid week, and shifts over the Atlantic late in the week, as low
pressure approaches the Tennessee Valley from the Midwest. Have
continued with slightly higher pops for the latter half of the
week as the diminishing ridge influence allows for better precip
coverage. Expect slightly higher than normal temperatures through
the week with highs generally in the 90s and lows in the 70s.

31

AVIATION...
12Z Update...
LIFR cigs at a few of the northern airports this morning, with
IFR at the southern airports this morning. Low clods and stratus
should lift through mid morning with afternoon cigs 035-040. For
now, the best chances for sct convection are in the south. Winds
will once again be an issue today. Early morning light/variable/SW
flow will switch to the SE during the early afternoon. SW flow
expected once again after sunset.

//ATL Confidence...12Z Update...
MED confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  70  90  70 /  40  40  40  20
Atlanta         89  72  87  72 /  40  40  50  30
Blairsville     86  65  85  65 /  40  40  50  30
Cartersville    91  70  88  69 /  40  30  50  40
Columbus        88  73  88  72 /  40  40  40  30
Gainesville     89  70  88  70 /  40  30  40  30
Macon           90  72  89  72 /  40  40  40  20
Rome            92  71  89  70 /  30  30  50  30
Peachtree City  89  70  87  70 /  40  40  50  30
Vidalia         90  73  90  73 /  40  50  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....01
AVIATION...Deese
Hazardous weather outlook, Jun 16, 3:54 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
454 AM EDT Sat Jun 16 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
454 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms can be expected this afternoon into this
evening. Better coverage is expected to be south of Interstate 20
and over the northeast Georgia mountains. Some storms could be
strong and an isolated severe storm cannot be ruled out. The main
threats will be isolated flooding from locally heavy rainfall,
strong damaging winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong to severe
each day with strong, gusty winds, frequent lightning and isolated
flooding from heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Special weather statement, Jun 16, 11:34 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1234 PM EDT SAT JUN 16 2018

GAZ013>015-161700-
Dawson GA-Pickens GA-Lumpkin GA-
1234 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...EASTERN PICKENS AND
SOUTHWESTERN LUMPKIN COUNTIES UNTIL 100 PM EDT...

At 1233 PM EDT...a strong thunderstorm was over Fausett Lake, or 9
miles east of Jasper...moving southeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dawsonville, Amicalola Falls State Park, Sequoyah Lake, Len Foote
Hike Inn, Lake Tamarack, Hollis Lathem Reservoir, Auraria,
Marblehill, McKee, Juno and Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3447 8402 3433 8424 3433 8426 3438 8426
      3438 8432 3452 8441 3458 8431 3457 8429
      3457 8426 3460 8426 3460 8422 3461 8421
TIME...MOT...LOC 1633Z 322DEG 7KT 3452 8427

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 16, 12:03 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
103 PM EDT SAT JUN 16 2018

GAZ013>016-021-023-161745-
Hall GA-Dawson GA-Cherokee GA-Pickens GA-White GA-Lumpkin GA-
103 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALL...DAWSON...
NORTHEASTERN CHEROKEE...SOUTHEASTERN PICKENS...SOUTHERN WHITE AND
SOUTHERN LUMPKIN COUNTIES UNTIL 145 PM EDT...

At 102 PM EDT...a line of strong thunderstorms was along a line
extending from near Cleveland to Tate...and moving southeast at 10
mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Dahlonega, Jasper, Cleveland, Dawsonville, Ball Ground, Nelson,
Clermont, Dougherty, Marblehill, Mossy Creek, Juno, Silver City,
Murrayville, Lake Tamarack, Hollis Lathem Reservoir, Auraria, Tate,
Reavis Mountain, Garland and McKee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3453 8363 3451 8367 3443 8362 3433 8411
      3433 8426 3430 8426 3427 8442 3447 8450
      3465 8379
TIME...MOT...LOC 1702Z 325DEG 9KT 3458 8384 3445 8438

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 140 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lumpkin

When
June 16, 12:24 PM EST to 12:34 PM EST
Where
Lumpkin County, 1.02 mi ESE of Jay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.546, -84.053

The Lumpkin County 911 center reported power lines blown down around the intersection of Horton Road and Arborview Drive.

Lightning, Lumpkin

When
June 16, 12:33 PM EST
Where
Lumpkin County, 2.85 mi W of Hedwig
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.500, -84.100

The Lumpkin County 911 center reported a camper fire caused by lightning on Geirrein Road.

Hail, Cobb

When
June 16, 3:55 PM EST to 4:05 PM EST
Where
Cobb County, 1.05 mi SSW of Acworth
Measured
1 in hail
Reported by
Social Media
Coordinates
34.066, -84.678

A report of quarter size hail in Acworth was received over social media.

Thunderstorm Wind, Paulding

When
June 16, 4:10 PM EST to 4:20 PM EST
Where
Paulding County, 3.32 mi N of Crowville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.078, -84.771

The Paulding County 911 center reported trees and power lines blown down around the intersection of Dabbs Bridge Road and Crystal Mountain Road.

Thunderstorm Wind, Cobb

When
June 16, 4:32 PM EST to 4:37 PM EST
Where
Cobb County, 2.46 mi NNE of Sandy Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.033, -84.486

The Cobb County 911 center reported power lines blown down around the intersection of Bryant Lane and Bridal Path.

Thunderstorm Wind, Cobb

When
June 16, 5:26 PM EST to 5:36 PM EST
Where
Cobb County, 2.24 mi SW of Kennesaw
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.998, -84.649

The Cobb County Emergency Manager reported a tree blown down at Mack Dobbs Road and Stilesboro Road.

Thunderstorm Wind, Johnson

When
June 16, 6:15 PM EST to 6:30 PM EST
Where
Johnson County, 6.01 mi SE of Wrightsville to 5.53 mi W of Kite
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.678, -82.637

The Johnson County Emergency Manager reported several trees blown down along Jonah Hall Road and Lawrence Road. A pumphouse was damaged along Lawrence Road.

Lightning, Gwinnett

When
June 16, 6:20 PM EST
Where
Gwinnett County, 1.25 mi SE of Sugar Hill
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.088, -84.014

The Gwinnett County Emergency Manager reported a home struck by lightning on Reynolds Place.

Thunderstorm Wind, Johnson

When
June 16, 7:15 PM EST to 7:25 PM EST
Where
Johnson County, 1 mi W of Spann
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.669, -82.767

The Johnson County Emergency Manager reported a tree blown down on Rex Jackson Road.

Thunderstorm Wind, Gwinnett

When
June 16, 8:00 PM EST to 8:20 PM EST
Where
Gwinnett County, 1.09 mi SSE of Trickem
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.805, -84.093

The Gwinnett County Emergency Manager reported several homes damaged by falling trees in the Stone Mountain area. No injuries were reported.

Thunderstorm Wind, Putnam

When
June 16, 8:10 PM EST to 8:15 PM EST
Where
Putnam County, 2.24 mi W of Clopton
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.364, -83.338

The Putnam County 911 center reported a tree blown down at the intersection of Highway 44 and Wesley Chapel Road. The fallen tree pulled down power lines as well.

Thunderstorm Wind, Jasper

When
June 16, 8:44 PM EST to 9:00 PM EST
Where
Jasper County, 2.22 mi NNE of Monticello to 2.28 mi ESE of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.329, -83.663

The Jasper County 911 center reported trees blown down from north through northwest of Monticello. Locations include 7 Island Road near Highway 212 and around the intersection of Highway 83 and Alexander Road.

Thunderstorm Wind, Pickens

When
June 17, 1:40 PM EST to 2:00 PM EST
Where
Pickens County, 1.16 mi NNW of Jasper Pickens Co Ar to 0.45 mi NW of Rober
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.465, -84.459

The Pickens County 911 center reported wind damage from Jasper, where traffic signals were blown down at the intersection of Highway 515 and Highway 53, to northeast of Talking Rock where trees were downed along Ellijay Road.

Thunderstorm Wind, Gilmer

When
June 17, 2:00 PM EST to 2:05 PM EST
Where
Gilmer County, 0.63 mi NNW of Ellijay Gilmer Co Ar
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.639, -84.522

The Gilmer County 911 center reported one tree blown down along Highway 382 near Sunlight Road.

Thunderstorm Wind, Chattooga

When
June 17, 4:20 PM EST to 4:40 PM EST
Where
Chattooga County, 0.99 mi SW of East Trion to 0.47 mi NW of Summerville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.541, -85.293

The Chattooga County Emergency Manager reported numerous (more than 50) trees and power lines blown down across the county with the most damage concentrated between Trion and Summerville. Widespread power outages were reported and several people were trapped in homes where trees had fallen on the structure. No injuries were reported.

Thunderstorm Wind, Catoosa

When
June 17, 4:45 PM EST to 4:55 PM EST
Where
Catoosa County, 0.61 mi WSW of Westside to 0.61 mi ENE of Ft Oglethorpe
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Public
Coordinates
34.947, -85.240

Multiple reports of wind damage were received from Fort Oglethorpe. Several trees were blown down in the Gilbert Stephenson Park area and some power poles were snapped. There was damage reported to the metal roof of a business and one person was slightly injured when struck by part of a falling tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760949, 760942, 760940, 760950, 760951, 760952, 760954, 760947, 760955, 760959, 760961, 760964, 760965, 760966, 760976, 760978.